Alert archive / New York / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Albany, NY

August 29, 2011Washington County, New York

NWS Albany, NY issued this areal flood warning at Aug 29, 2011, 4:52 PM EDT for Washington County, New York. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 4:52 PM EDT (20:52 UTC)
Expired
Aug 30, 2011, 10:34 AM EDT
In force
18 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Washington County, NY

The radar

The Albany radar (KENX), 70 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS41 KALY 292052
FLWALY

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT MON AUG 29 2011

NYC115-301445-
/O.NEW.KALY.FA.W.0021.110829T2052Z-110830T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON NY-
452 PM EDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SALEM...

* UNTIL 1045 AM EDT TUESDAY

* AT 446 PM EDT...ROADS ACROSS SOUTHERN WASHINGTON COUNTY CONTINUED  
  TO BE CLOSED AND IMPASSABLE DUE TO RESIDUAL FLOODING. SMALLS       
  STREAMS AND CREEKS THAT FLOW INTO THE HOOSIC...METTAWEE...         
  BATTENKILL AND HUDSON RIVERS WILL CONTINUE TO BE REMAIN HIGH       
  AND WILL SLOWLY RECEDE BY TUESDAY MORNING.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE UP TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV OR ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV

&&

LAT...LON 4302 7359 4306 7358 4309 7357 4314 7358
      4319 7358 4324 7358 4328 7326 4295 7328
      4295 7337 4297 7344 4295 7346 4295 7362

$$

FRUGIS
1 follow-up statement
438 
WGUS81 KALY 301434
FLSALY

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 AM EDT TUE AUG 30 2011

NYC115-301443-
/O.CAN.KALY.FA.W.0021.000000T0000Z-110830T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON NY-
1034 AM EDT TUE AUG 30 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SMALL STREAMS IN SOUTHERN
WASHINGTON COUNTY...

THE SMALL STREAMS AND CREEKS CONTINUE TO RECEDE OVER SOUTHERN 
WASHINGTON COUNTY.  THE COUNTY WIDE FLOOD WARNING HAS BEEN CANCELED.

LAT...LON 4302 7359 4306 7358 4309 7357 4314 7358
      4319 7358 4324 7358 4328 7326 4295 7328
      4295 7337 4297 7344 4295 7346 4295 7362

$$

TAW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 3:46 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 29, 3:46 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT MON AUG 29 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE WEST AND DOMINATE OUR
WEATHER FOR MUCH OF THE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HIGH PRESSURE WILL CONTROL THE WEATHER TONIGHT. A FEW THIN HIGH
CLOUDS MAY SKIRT THROUGH THE REGION...BUT CLEAR AND NEARLY CALM
CONDITIONS WILL RESULT IN TEMPERATURES FALLING RAPIDLY INTO THE
40S AND LOWER 50S.

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A WEAK UPPER IMPULSE WILL BRUSH JUST NORTH OF THE REGION TOMORROW
AND WEDNESDAY...BUT SHOULD HAVE LITTLE TO NO EFFECT ON OUR REGION
EXCEPT FOR SOME PERIODS OF CLOUD COVER IN THE SOUTHERN
ADIRONDACKS. PROXIMITY OF SURFACE HIGH PRESSURE SHOULD KEEP THE
REGION DRY...AND WITH RELATIVELY SEASONABLE HIGH TEMPERATURES. LOW
TEMPERATURES WILL BE A LITTLE BELOW NORMAL. DRY WEATHER SHOULD
HELP THE REGION CLEAN UP AND DRY OFF AFTER THE STORM.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
WEAK HIGH PRESSURE WILL BE IN PLACE ACROSS THE REGION FOR THURSDAY
NIGHT THROUGH FRIDAY NIGHT...AS THE AREA IS SANDWICHED BETWEEN A
CUTOFF UPPER LEVEL LOW OVER THE WESTERN ATLANTIC AND AN APPROACHING
TROUGH MOVING THROUGH THE MIDWEST.  THIS SHOULD KEEP IT MAINLY RAIN
FREE ACROSS THE AREA...WITH TEMPS CLOSE TO SEASONAL AVERAGES.

BY SATURDAY...MID/HIGH CLOUDS WILL BEGIN TO INCREASE AS A FRONTAL
SYSTEM APPROACHES FROM THE WEST. IT SHOULD REMAIN DRY ACROSS MOST OF
THE AREA FOR DURING THE DAY. THE EXCEPTION MAY BE THE WESTERN
DACKS...WHERE SOME SHOWERS COULD APPROACH BY THE LATE AFTN HOURS.
WITH FORECASTED CAPE VALUES LOOKING RATHER LOW...WILL NOT MENTION
THUNDER AT THIS TIME. TEMPS LOOK TO BE IN THE 70S TO NEAR 80 IN MOST
VALLEY AREAS.

THE FRONT LOOKS TO CROSS THE AREA BETWEEN SATURDAY NIGHT AND SUNDAY
NIGHT.  THE 12 UTC GFS/ECMWF DON/T TOTALLY AGREE ON THE TIMING OF
THE FEATURE...SO WILL GO WITH CHC POPS FOR THIS ENTIRE TIME. HAVE
INCLUDED THUNDER FOR DURING THE DAY SUNDAY AS THERE MIGHT BE ENOUGH
INSTABILITY/FORCING TO ALLOW FOR THUNDERSTORMS DURING THE TIME OF
PEAK HEATING. MAX TEMPS ON SUNDAY LOOK TO BE IN THE 70S FOR MOST
AREAS.

THE ECMWF TRIES TO KEEP SHOWERS INTO MONDAY /LABOR DAY/ DUE TO THE
UPPER TROUGH OVERHEAD...WHILE THE GFS DOESN/T SEEM TO KEEP ENOUGH
MOISTURE AROUND FOR THIS TO HAPPEN. WILL GO WITH A BLEND OF THESE
TWO MODELS...AND KEEP JUST A LOW CHC OF SHOWERS FOR SOUTHEASTERN
PORTIONS OF THE AREA.  HOWEVER...WITH THE ECMWF LOOKING TO TREND
MORE TOWARDS THE GFS...IT COULD WIND UP BEING A DRY DAY ACROSS THE
ENTIRE AREA...WITH TEMPS GENERALLY RANGING FROM THE 60S TO MID 70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD ENDING AT 18Z
TUESDAY...THE EXCEPTION WILL LIKELY BE AT KGFL THIS EVENING AND
TONIGHT WHEN FOG WILL REDUCE VISIBILITIES TO MVFR...THEN TO
IFR/LIFR LATE AT NIGHT WITH KALB AND KPOU ALSO LIKELY TO HAVE MVFR
VSBYS IN FOG AFT 08Z. EXPECT THAT THE SKY CONDITIONS WILL BE
MAINLY FEW-SCT040-050 OR SKC DURING MUCH OF THE TAF PERIOD.
CONDITIONS WILL IMPROVE TO VFR AFTER ABOUT 11Z...AND CONTINUE
THROUGH TOMORROW MORNING.

WINDS WILL GENERALLY BE W-NW AT 8-12 KTS BEFORE BECOMING LIGHT
AND VARIABLE OR CALM EARLY THIS EVENING THROUGH ABOUT 12Z TUESDAY.
WINDS WILL BE SOUTHWEST TO NORTHWEST AT LESS THAN 10 KT TOMORROW
MORNING.

OUTLOOK...
TUE-WED...VFR. NO SIG WX.
THU-SAT...VFR. SLIGHT CHC -SHRA.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BUILD IN FROM THE WEST AND DOMINATE OUR WEATHER
FOR MUCH OF THE NEXT WEEK.

RH VALUES WILL INCREASE TO THE 80 TO 100 PERCENT RANGE TONIGHT. RH
VALUES WILL LOWER TO BETWEEN 40 AND 50 PERCENT TOMORROW AND
WEDNESDAY. WINDS WILL BE LIGHT AND VARIABLE AT LESS THAN 15 MPH.
WINDS WILL BE SOUTHWEST TO NORTHWEST AT 15 MPH OR LESS TOMORROW
AND WEDNESDAY.

&&

.HYDROLOGY...
FLASH FLOOD WATCH WILL CONTINUE FOR EASTERN SCHENECTADY...EASTERN
ALBANY AND SOUTHERN SARATOGA COUNTIES DUE TO TYPE B SITUATION AT
VISCHER FERRY DAM. GILBOA DAM AND BLENHEIM GILBOA POWER PROJECT
DAMS NOW UNDER NORMAL CONDITIONS.

ONGOING FLOODS...PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR
THE LATEST INFORMATION. MAINLY DRY WEATHER IS EXPECTED FOR THE
WORK WEEK WHICH WILL ALLOW AREAS RIVERS AND STREAMS TO RECEDE.
LARGER RIVERS SUCH AS THE MOHAWK...HUDSON AND HOUSATONIC WERE NEAR
CREST OR SLOWLY RISING. MODERATE TO MAJOR FLOODING IS STILL
OCCURRING ON SOME RIVERS AND STREAMS EVEN THOUGH THEY MAY BE
RECEDING.

THE NEXT CHANCE FOR SIGNIFICANT RAINFALL WILL OCCUR NEXT WEEKEND.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NYZ049-050-052.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...BJF
AVIATION...NAS
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 29, 3:52 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EDT MON AUG 29 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047-048-051-053-054-058>061-
063>066-082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
352 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ049-050-052-301100-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
352 PM EDT MON AUG 29 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
SCHENECTADY...EASTERN ALBANY AND SOUTHERN SARATOGA COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 29, 11:06 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1106 AM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            WATERVLIET              42.72N 73.71W
08/29/2011                   ALBANY             NY   LAW ENFORCEMENT

            EXIT 8 ON AND OFF RAMP CLOSED DUE TO FLOODING FROM THE
            HUDSON RIVER.

&&

TWASULA
Local storm report, Aug 29, 1:35 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST GLENMONT                42.60N 73.77W
08/28/2011  M59.00 MPH       ALBANY             NY   BROADCAST MEDIA

            WXNET6

&&

KGM
Local storm report, Aug 29, 4:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      WILMINGTON              42.87N 72.87W
08/28/2011                   WINDHAM            VT   NEWSPAPER

            *** 1 FATAL *** WOMAN DROWNED WHEN THE CAR SHE WAS IN
            BECAME TRAPPED BY FLOOD WATERS FROM THE DEERFIELD RIVER.

&&

ROKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:34 PM EDTRiver Flood WarningALYSaratoga, Washington11 hr
Aug 28, 8:58 PM EDTRiver Flood WarningALYHamilton7 hr
Aug 28, 9:09 PM EDTAreal Flood AdvisoryALYFulton, Montgomery, Rensselaer, Saratoga, Schenectady, Washington12 hr
Aug 28, 9:15 PM EDTAreal Flood AdvisoryALYAlbany, Montgomery, Schoharie12 hr
Aug 28, 9:54 PM EDTRiver Flood WarningALYRensselaer, Saratoga, Washington58 hr
Aug 28, 10:23 PM EDTRiver Flood WarningALYRensselaer, Saratoga45 hr
Aug 28, 10:55 PM EDTAreal Flood WarningALYWashington18 hr
Aug 29, 7:34 AM EDTRiver Flood WarningALYAlbany, Rensselaer, Saratoga13 hr
Aug 29, 8:59 AM EDTAreal Flood AdvisoryALYAlbany, Schoharie6 hr
Aug 29, 12:51 PM EDTRiver Flood WarningALYHerkimer, Oneida18 hr

Nearby

Areal Flood Warnings in New York, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.